Alert archive / Colorado / Red Flag Warnings in 2024
Red Flag Warning 32, NWS Pueblo, CO
NWS Pueblo, CO issued this red flag warning at May 1, 2024, 2:38 PM MDT for 5 counties in Colorado. It took effect at May 2, 2024, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 2024, 2:38 PM MDT (20:38 UTC)
- In effect from
- May 2, 2024, 12:00 PM MDT
- Expired
- May 2, 2024, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Pueblo, CO
Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO
The radar
The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.6 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2994 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
696 WWUS85 KPUB 012038 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 238 PM MDT Wed May 1 2024 COZ224-021245- /O.UPG.KPUB.FW.A.0030.240502T1800Z-240503T0300Z/ /O.NEW.KPUB.FW.W.0032.240502T1800Z-240503T0300Z/ /O.NEW.KPUB.FW.A.0031.240503T1800Z-240504T0100Z/ /O.CON.KPUB.FW.W.0031.000000T0000Z-240502T0300Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 238 PM MDT Wed May 1 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR FIRE WEATHER ZONE 224... ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY FOR FOR FIRE WEATHER ZONE 224... ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR FIRE WEATHER ZONE 224... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon to 9 PM MDT Thursday. A Fire Weather Watch has also been issued from Friday afternoon through Friday evening. * Affected Area...Fire Weather Zone 224. * Winds...West 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 9 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ COZ232-233-237-020300- /O.CON.KPUB.FW.W.0031.000000T0000Z-240502T0300Z/ Otero County Including La Junta and Western Comanche Grasslands- Eastern Las Animas County Including Pinon Canyon- Baca County Including Springfield and Eastern Comanche Grasslands- 238 PM MDT Wed May 1 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR FIRE WEATHER ZONES 232, 233, AND 237... * Affected Area...Fire Weather Zones 232, 233 and 237. * Winds...South 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 11 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
258 WWUS85 KPUB 020308 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 908 PM MDT Wed May 1 2024 COZ224-021915- /O.EXP.KPUB.FW.W.0031.000000T0000Z-240502T0300Z/ /O.CON.KPUB.FW.W.0032.240502T1800Z-240503T0300Z/ /O.CON.KPUB.FW.A.0031.240503T1800Z-240504T0100Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 908 PM MDT Wed May 1 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT THURSDAY FOR FIRE WEATHER ZONE 224... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR FIRE WEATHER ZONE 224... ...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONE 224... * Affected Area...Fire Weather Zone 224. * Winds...West 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 9 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ COZ232-233-237-020415- /O.EXP.KPUB.FW.W.0031.000000T0000Z-240502T0300Z/ Otero County Including La Junta and Western Comanche Grasslands- Eastern Las Animas County Including Pinon Canyon- Baca County Including Springfield and Eastern Comanche Grasslands- 908 PM MDT Wed May 1 2024 ...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 232, 233, AND 237... While winds will remain gusty over the next several hours, RH values have improved significantly this evening, and will continue to improve through late this evening. $$
592 WWUS85 KPUB 020937 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 337 AM MDT Thu May 2 2024 COZ224-030145- /O.UPG.KPUB.FW.A.0031.240503T1800Z-240504T0100Z/ /O.NEW.KPUB.FW.W.0033.240503T1700Z-240504T0200Z/ /O.CON.KPUB.FW.W.0032.240502T1800Z-240503T0300Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 337 AM MDT Thu May 2 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT FRIDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 11 AM to 8 PM MDT Friday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zone 224. * Winds...Southwest 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 9 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
901 WWUS85 KPUB 022046 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 246 PM MDT Thu May 2 2024 COZ224-031300- /O.CON.KPUB.FW.W.0032.000000T0000Z-240503T0300Z/ /O.CON.KPUB.FW.W.0033.240503T1700Z-240504T0200Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 246 PM MDT Thu May 2 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MDT FRIDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... * Affected Area...Fire Weather Zone 224. * Winds...Southwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 9 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at May 1, 12:18 PM MDT, 2 hours 20 minutes earlier. Its key messages:
- Critical fire weather conditions for the San Luis Valley and portions of the southeastern plains today.
- Isolated thunderstorms possible this afternoon and early evening over the central mountains, the Palmer Divide and the far eastern plains. One or two strong thunderstorms possible across Kiowa, Bent and Prowers counties.
- Critical fire weather conditions possible for the San Luis Valley Thursday and Friday.
- Isolated to scattered showers and thunderstorms possible through the rest of the work week into the weekend.
Area forecast discussion, May 1, 12:18 PM MDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1218 PM MDT Wed May 1 2024 .KEY MESSAGES... - Critical fire weather conditions for the San Luis Valley and portions of the southeastern plains today. - Isolated thunderstorms possible this afternoon and early evening over the central mountains, the Palmer Divide and the far eastern plains. One or two strong thunderstorms possible across Kiowa, Bent and Prowers counties. - Critical fire weather conditions possible for the San Luis Valley Thursday and Friday. - Isolated to scattered showers and thunderstorms possible through the rest of the work week into the weekend. && .SHORT TERM /THROUGH THURSDAY/... Issued at 336 AM MDT Wed May 1 2024 Currently...Cold front last evening has produced easterly winds across the eastern plains, while winds aloft remain brisk and out of the west to southwest in response to an upper low pressure system moving across the northern Rockies. Temps as of 3 AM have cooled into the 30s to lower 40s for the high valleys, and 40s for the plains. Today and tonight... A lot going on today as an upper trough slowly crosses MT and WY over the next 24 hours. Increasing west-southwest flow aloft will advect warmer and dry air into much of the forecast area today, though the central mts and northward will likely see some enhanced cloud cover and isolated convection by the afternoon. The central mts may see 1 to 3 inches of new snow through tonight, mainly across the higher peaks of Lake County. Convection/thunderstorm potential: As the upper trough gradually moves east, the best dynamics will remain over the northern half of CO, clipping the central mts starting by midday, then sweeping east across Teller County and the Palmer Divide by mid-afternoon. Plenty of solar heating today will help a surface low to deepen over southeastern CO, and the question will be where exactly the dryline sets up. Some models indicate it quickly pushes into KS, while others have it linger for a few hrs in eastern CO before pushing east. Given the expected brisk southerly surface winds across the far eastern plains, coupled with an approaching cold front early evening, feel that there will be a window of opportunity out ahead of the front for a strong storm or two to tap into higher dewpoints across Kiowa, Bent and Prowers counties this afternoon between 3 PM and 9 PM. There will be plenty of shear, 0-6km bulk shear of 55-65 kts, and CAPE sitting at around 1000 j/kg. The actual time window will likely be smaller, depending on the arrival of the cold front which is timed in the forecast to push south across the Palmer Divide right around 8 PM. The main threats from storms that do develop will be gusts up to 55 mph and hail to the size of nickels. Critical fire weather potential: Further south, feel that with the low humidity levels and expected gusty winds developing during the afternoon, the current Red Flag Warning in place for the San Luis Valley and portions of the southeast plains looks good. The only questionable area will be Baca County, where the dryline will be flitting across and could negate the dryness criteria. Activity dies off quickly for much of the area by midnight, with much of the action pushing east into the central US plains, and just isolated showers lingering over the central mts. Plan on high temps today in the mid 60s to mid 70s for the high valleys, and upper 60s to around 80F for the plains. Overnight lows tonight will cool into the 30s for the high valleys, and 40s for the plains. Moore && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... Issued at 336 AM MDT Wed May 1 2024 Moderate to strong west to southwest flow aloft continues across the region Thursday and Friday, with one embedded shortwave translating east into the Northern High Plains early Thursday morning, as another embedded wave remains progged to translate across the Northern Rockies through the day Friday, which continues out across the Northern High Plains late Friday night. A cold front associated with the 1st passing wave backs across the southeast Plains early Thursday morning, with the potential for some patchy early morning stratus across the lower eastern slopes. Latest models indicate drier mixing across the region through the day Thursday, though with steep mid level lapse rates and easterly low level upslope flow, will see isolated to scattered high based showers and a few possible storms across the higher terrain, with best coverage across the Pikes Peak region. Further west, breezy westerly flow aloft and afternoon mixing develops critical fire weather conditions across the San Luis Valley, where a Fire Weather Watch has been issued for Tuesday afternoon into the early evening. Latest model data indicates increasing southwest flow aloft across the Rockies ahead of the next embedded wave Thursday night, with developing mid level waa supporting chances of showers across the southeast Plains through the overnight hours. Developing lee troughing across the Plains allows for breezy southerly winds across the plains through the day Friday, with increasing low level moisture east of the trough support chances of afternoon showers and storms across the Plains Friday afternoon, while uvv associated with the passing wave supporting scattered showers and storms spreading across the higher terrain Friday afternoon and out across the Plains Friday night, as the passing systems cold front pushes across the plains into early Saturday morning. Breezy west to southwest winds across the San Luis Valley through the day Friday, will again support critical fire weather conditions for the Valley and possibly into portions of the I-25 Friday afternoon and early evening. Shortwave ridging builds across the Rockies on Saturday, with enough moisture combined with low level upslope behind this front will help to develop a few showers and storms across the eastern mtns and immediate adjacent plains Saturday afternoon. Latest model data coming into slightly better agreement for Sunday and into early next week, as a strong upper low translates across Great Basin Sunday and then lifts out across the Northern Rockies Monday. Strong southwest flow across the region Sunday could develop a dryline across the Plains Sunday afternoon, with chances of showers and storms across the far southeast Plains Sunday afternoon and evening. Dry, warm and breezy westerly flow then looks to prevail across the Rockies Monday into the middle of the work week, with fire weather concerns continuing across the region. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1210 PM MDT Wed May 1 2024 VFR at all taf sites the next 24 hrs. At KALS, sw winds gusting over 30 kts will continue into the evening, then slowly diminish after 02z-04z this evening. On Thu, sw winds will increase again in the afternoon, and some gusts to around 25 kts are likely. At KCOS, gusty south winds will continue this afternoon, then switch to the north 00z-02z as a cold front drops south through through the terminal. Low risk of a vcsh from 03z-09z behind the front, along with lowering VFR cigs into the early Thu morning. At KPUB, s-se winds will slowly strengthen this afternoon, briefly shift to the sw around 00z, then become gusty northerly after 03z behind a cold front. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for COZ224-232- 233-237. Fire Weather Watch from Thursday afternoon through Thursday evening for COZ224. && SHORT TERM...MOORE LONG TERM...GARBEROGLIO/MW AVIATION...PETERSEN
Hazardous weather outlook, May 1, 12:09 PM MDT, 2 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1209 PM MDT Wed May 1 2024 COZ058>089-093>099-021815- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1209 PM MDT Wed May 1 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms developing over the central mountains at midday will spread across the Rampart Range, Palmer Divide and far eastern plains by mid to late afternoon. The main threats from any thunderstorms that develop will be gusty winds 40 to 45 mph, hail up to one half inch in diameter and cloud to ground lightning. One or two of the thunderstorms across the far eastern plains, specifically across Kiowa, Bent and Prowers counties, could become strong late this afternoon into this evening, producing wind gusts up to 55 mph and hail the size of nickels. 1 to 3 inches of new snow will be possible across the central mountains this afternoon and evening, with the greatest amounts expected to fall across the higher elevations of Lake County. Critical fire weather conditions are expected across the San Luis Valley and portions of the southeast plains between noon and 9 PM today due to low humidity values and gusty afternoon winds. Please avoid all outdoor activities that could start a fire. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Critical fire weather conditions will remain possible across the San Luis Valley through the rest of the work week, as well as into early next week, with breezy afternoon winds expected across the Valley. Isolated to scattered showers and thunderstorms will continue to be possible across higher terrain and immediate adjacent plains through the work week into the weekend. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. 10/23
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 3:40 AM MDT | Fire Weather Watch | PUB | Alamosa, Conejos, Costilla, Rio Grande, Saguache | 11 hr |
| May 1, 2:38 PM MDT | Fire Weather Watch | PUB | Alamosa, Conejos, Costilla, Rio Grande, Saguache | 13 hr |
Nearby
Red Flag Warnings in Colorado, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.